Ice Storm, Big Stone
- When
- December 25, 12:00 PM CST to 10:30 PM CST
- Where
- Big Stone forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
An intense surface low pressure area moved from northeast Colorado to South Dakota from the 24th through the 26th. This storm was unusually warm for the region for late December, and therefore produced mainly heavy rain across west central Minnesota.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An intense surface low pressure area moved from northeast Colorado to South Dakota from the 24th through the 26th. This storm was unusually warm for the region for late December, and therefore produced mainly heavy rain across west central Minnesota. Significant icing also occurred across areas at or just below the freezing point. The combination of said icing along with very strong winds produced power line and tree damage, and therefore many power outages. Much colder air on the backside of the system froze standing water, which was abundant due to rainfall amounts between a half and a full inch, and treacherous roads and walkways resulted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 25, 11:33 AM CST, 27 minutes earlier.
Area Forecast Discussion
National Weather Service Aberdeen SD
1133 AM CST Sun Dec 25 2016
.UPDATE...
Issued at 1011 AM CST Sun Dec 25 2016
No major changes planned to the current forecast this morning. A
moderate band of freezing rain is working its way north across
central SD. It has almost reached Aberdeen at this time. Another
band is beginning to move up the I-29 corridor. The big challenge
is still timing the temperature rise to above freezing today. The
above freezing line is just south of this cwa and some local areas
have popped up to 34 degrees, but for the most part, believe the
changeover to rain will hold off until around noon or early
afternoon. Will adjust headlines as the temp warms.
&&
.SHORT TERM...(Today through Monday Afternoon)
Issued at 431 AM CST Sun Dec 25 2016
Currently seeing some WAA over a good portion of the region this
morning, along with IFR cigs and patchy freezing drizzle. Several
locations in NE Iowa and SE Minnesota are showing temps and dew
points in the lower 30s. This airmass will continue advecting into
the CWA today, perhaps reaching as far northwest as KMBG.
Yesterday's cooler solution of the NAM is now showing temps reaching
33F over a good portion of the CWA, except over north central SD and
along the eastern side of the Sisseton hills. NAM's dominant P-type
off the Caribou tool suggest mostly rain for Aberdeen and Pierre by
18Z. Per the NAM and SREF, a prolong period of freezing rain is best
in Northeastern South Dakota, western Minnesota where a quarter to a
half inch of ice is possible. Here, the ice storm warning looks
good. Elsewhere, ice accumulations of a tenth or two will be
possible. Until we see pcpn and surface temps, see no reason for
changing the current ice storm warning. Did lower ice accumulations
based on the 0Z and 6Z NAM.
A powerful cold front will push through the region later tonight
with winds shifting to the west-northwest direction. While
widespread accumulating snowfall is not expected outside of north
central SD, believe any snow with the front will certainly blow due
to the strong winds. If rain does reach a portion of the CWA today,
surfaces will likely re-freeze tonight with the sudden drop in
temperatures. This system should depart the region to the northeast
on Monday with snow diminishing for most areas. Snow and blowing
snow may continue through the afternoon hours over the Sisseton
Hills area.
Blizzard warning still looks good overall. Snow should gradually
fill in later this morning with winds increasing later this
afternoon. Winds should be the strongest later this evening through
tonight.
.LONG TERM...(Monday Evening through Saturday)
Issued at 431 AM CST Sun Dec 25 2016
Compared to the short range, the long term looks relatively quiet. A
progressive mid level flow pattern is expected during the period.
Overall, the models are pretty similar but do diverge toward next
weekend. Model blend gave me low pops next weekend and for now
will leave as is given fair amount of uncertainty. Temperatures
should favor near or even a bit above normal as there is no real
arctic air to be found anywhere near the forecast area during the
period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1129 AM CST Sun Dec 25 2016
A major winter storm will move through the area bringing mainly IFR
conditions, freezing rain, snow and possibly a thunderstorm.
Conditions will worsen through the afternoon and evening as
precipitation becomes more widespread and cigs lower. Strong
northwest winds will develop later tonight with some blowing snow
possible late, especially near KMBG.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until noon CST /11 AM MST/ Monday for SDZ003-
004-009-015-033.
Ice Storm Warning until 6 AM CST Monday for SDZ005>008-010-011-
016>023-034>037.
Freezing Rain Advisory until 6 AM CST Monday for SDZ045-048-051.
MN...Ice Storm Warning until 6 AM CST Monday for MNZ039-046.
&&
UPDATE...Wise
SHORT TERM...SD
LONG TERM...TDK
AVIATION...ScarlettHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 449 AM CST SUN DEC 25 2016 SDZ003-004-009-015-033-261100- CORSON-CAMPBELL-WALWORTH-DEWEY-STANLEY- 449 AM CST SUN DEC 25 2016 /349 AM MST SUN DEC 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FREEZING DRIZZLE...FREEZING RAIN AND PERHAPS EVEN SOME SLEET IS EXPECTED FOR PARTS OF THE AREA EARLY THIS MORNING. THERE WILL BE A SHIFT TO MODERATE TO HEAVY SNOW BY THIS AFTERNOON. EXPECT BLIZZARD CONDITIONS TO DEVELOP THIS EVENING AND THEN DIMINISH AROUND NOON MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTHWEST WINDS ALONG WITH AREAS OF BLOWING SNOW CAN BE EXPECTED ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION REPORTS WOULD BE GREATLY APPRECIATED. MNZ039-046-SDZ007-008-011-021-261100- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-GRANT- 449 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FREEZING DRIZZLE EARLY THIS MORNING WITH FREEZING RAIN ARRIVING AROUND MID MORNING. THE FREEZING RAIN COULD LAST INTO THE LATE AFTERNOON HOURS. LIGHT SNOW AND STRONG WINDS ARE ALSO EXPECTED TO DEVELOP ACROSS THE AREA LATER TONIGHT INTO MONDAY MORNING. TOTAL ICE ACCUMULATIONS OF 1/4 OF AN INCH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW, WITH AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING. SNOWFALL AMOUNTS AROUND AN INCH IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION REPORTS WOULD BE GREATLY APPRECIATED. SDZ005-006-010-016>020-022-023-034>037-045-048-051-261100- MCPHERSON-BROWN-EDMUNDS-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN- DEUEL-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 449 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FREEZING DRIZZLE EARLY THIS MORNING WITH FREEZING RAIN ARRIVING AROUND MID MORNING. WARMER TEMPERATURES AROUND NOON SHOULD CHANGE FREEZING RAIN OVER TO RAIN. WITH TEMPERATURES FALLING OVERNIGHT...ANY WET SURFACES HAVE THE POTENTIAL TO REFREEZE. LIGHT SNOW AND STRONG WINDS ARE ALSO EXPECTED TO DEVELOP ACROSS THE AREA LATER TONIGHT INTO MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW, WITH AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING. SNOWFALL AMOUNTS AROUND AN INCH IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION REPORTS WOULD BE GREATLY APPRECIATED. SD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
940 AM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FREEZING RAIN 6 E HAYES 44.37N 100.90W
12/25/2016 U0.01 INCH STANLEY SD CO-OP OBSERVER
ROADS AND OTHER SURFACES VERY ICY.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
944 AM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM FREEZING RAIN 2 E PIERRE 44.37N 100.28W
12/25/2016 M0.15 INCH HUGHES SD ASOS
PIERRE REGIONAL AIRPORT AUTOMATED
OBSERVATION.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
952 AM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FREEZING RAIN MILLER 44.52N 98.99W
12/25/2016 U0.01 INCH HAND SD LAW ENFORCEMENT
HAND COUNTY SHERIFF REPORTS EVERYTHING IS
ICY. REPORT RELAYED VIA SOCIAL MEDIA.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1011 AM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FREEZING RAIN 9 SSW LOWRY 45.20N 100.07W
12/25/2016 E0.13 INCH POTTER SD COCORAHS
RAIN STARTED FALLING AT 9:15 AM AND BY 10 AM
A GLAZE OF ICE HAD FORMED ON EVERYTHING.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1043 AM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FREEZING RAIN FAULKTON 45.03N 99.13W
12/25/2016 U0.01 INCH FAULK SD NWS EMPLOYEE
LIGHT FREEZING RAIN AND SLEET MIXTURE
FALLING.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1058 AM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM SLEET GARDEN CITY 44.96N 97.58W
12/25/2016 U0.0 INCH CLARK SD CO-OP OBSERVER
RAIN JUST STARTED FALLING MIXING WITH
SLEET/FREEZING RAIN.
&&
RVThe national radar mosaic for the moment the first event began.
2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670246, 670247.